Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Tallahassee, FL

March 18, 2022Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Mar 18, 2022, 12:41 PM CDT for Geneva County, Houston County, Alabama. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2022, 12:41 PM CDT (17:41 UTC)
Expired
Mar 18, 2022, 5:15 PM CDT
In force
5 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 34 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 2:50 PM CDTFLASH FLOOD1 Ne Geneva, ALFLOODING REPORTED IN NORTHEASTERN GENEVA, AL.
Mar 18, 4:10 PM CDTHEAVY RAIN 5.181 Ene Merritts Crossroa, ALMESONET STATION AV619 REHOBETH STORM TOTAL TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WGUS52 KTAE 181741
FFWTAE
ALC061-069-182045-
/O.NEW.KTAE.FF.W.0004.220318T1741Z-220318T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1241 PM CDT Fri Mar 18 2022

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Geneva County in southeastern Alabama...
  Houston County in southeastern Alabama...

* Until 345 PM CDT.

* At 1241 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cottonwood, Dothan, Geneva, Hartford, Taylor, Ashford, Slocomb, 
  Samson, Cowarts, Webb, Columbia, Malvern, Rehobeth, Avon, Esto, 
  Madrid, Gordon, Coffee Springs, Black and Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3121 8530 3131 8525 3131 8509 3128 8511
      3123 8510 3119 8511 3111 8504 3101 8500
      3100 8500 3099 8587 3100 8619 3113 8619
      3119 8619 3119 8613 3118 8612 3119 8612

FLASH FLOOD...RADAR INDICATED

$$

42-DVD
1 follow-up statement
402 
WGUS52 KTAE 182021
FFWTAE
ALC061-069-182215-
/O.EXT.KTAE.FF.W.0004.000000T0000Z-220318T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
321 PM CDT Fri Mar 18 2022

The National Weather Service in Tallahassee has extended the

* Flash Flood Warning for...
  Geneva County in southeastern Alabama...
  Houston County in southeastern Alabama...

* Until 515 PM CDT.

* At 321 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cottonwood, Dothan, Geneva, Hartford, Taylor, Ashford, Slocomb, 
  Samson, Cowarts, Webb, Columbia, Malvern, Rehobeth, Avon, Esto, 
  Madrid, Gordon, Coffee Springs, Black and Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3121 8530 3131 8525 3131 8509 3128 8511
      3123 8510 3119 8511 3111 8504 3101 8500
      3100 8500 3099 8587 3100 8619 3113 8619
      3119 8619 3119 8613 3118 8612 3119 8612

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 5:56 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Mar 18, 5:56 AM CDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
656 AM EDT Fri Mar 18 2022

.AVIATION...
[Through 12Z Saturday]

Dense fog at nearly all TAF sites this morning will quickly lift
after 14z with VFR or MVFR conditions for most of the day. Showers
and storms will arrive late this morning near DHN, moving eastward
through the TAF sites this afternoon. Gusty winds will be possible
with the strong to severe storms. CIGs lower again back to IFR and
LIFR overnight tonight at all TAF sites.

&&

.PREV DISCUSSION [437 AM EDT]...

.NEAR TERM [Through Tonight]...

Strong to severe storms are expected across the area later this
morning into the evening. All modes of severe weather are possible,
including damaging winds, hail, and tornadoes.

A deepening area of low pressure over the southern Plains will move
northeastward into the Great Lakes by Saturday morning. This
initially will drag a warm front northward through our area later
this morning. An area of showers and storms over western Louisiana
will move eastward through the morning and arrive in our southeast
Alabama and western Panhandle counties late this morning into early
afternoon. This is a bit slower than the timing forecast yesterday.
The storms will continue its eastward progression into the
Apalachicola-Chattahoochee-Flint basin by about late afternoon and
into the Big Bend and I-75 corridor this evening.

With regards to the severe threat details, SPC has areas west of a
St. Marks to Ashburn line in a Slight Risk of severe weather (level
2 of 5) with a Marginal Risk (level 1 of 5) elsewhere, except for
Dixie County. While technically this is a "downgrade" in risk for
our western areas from yesterday's outlook, it's important not to
focus on the exact risk category as the atmosphere appears
supportive of severe weather today. MLCAPE is progged to be around
1000-1500 J/kg (some CAMs are a little higher than this over our
western areas). Deep layer shear is expected to increase to 40 to 50
kt with the LLJ increasing to 35-45 kt (again, highest over the
western areas). This shear and consequent curved hodograph yields 0-
1km SRH values of around 150-250 m2/s2. STP values of 1-3 also yield
a non-zero potential for a strong tornado. All this to say that all
modes of severe weather are possible today with the highest threat
possibly over southeast Alabama and the western Florida Panhandle.
Residents are urged to review their severe weather safety plans and
have multiple ways to receive warnings today.

Heading into tonight, the cold front enters our area but slows down
once it reaches southern Georgia and the Florida Big Bend. As
another piece of upper-level energy moves into the Southeast, some
redevelopment of showers and storms is expected late tonight from
Panama city to Albany eastward. There may be a narrow tongue of
MLCAPE of ~1000 J/kg just ahead of the front, coinciding with deep
layer shear of 35-40 knots and an LLJ around 35 knots. This may
bring about another opportunity of strong to possibly severe storms,
albeit a lower chance than the daytime. Damaging winds, hail, and a
brief tornado would be possible should storms tonight become severe.

Outside of storms, winds will be rather breezy with sustained winds
of 10-20 mph and gusts of 20-30 mph. Highs will reach the 70s to
lower 80s. Lows tonight will be in the 50s to the west with 60s to
the east.

.SHORT TERM [Saturday Through Sunday]...

An upper level trough will be situated across the mid-West Saturday
morning with another shortwave rotating through the trough. The cold
front from the near term will have stalled and will remain stretched
across the CWA on Saturday and slowly shift to the east through the
day. There will be decent instability (1500 J/kg of CAPE) with some
shear (40kts deep layer/20kts low level) that will allow for the
potential for severe weather to continue through Saturday. The main
threats will be damaging wind and hail, although a tornado cannot be
ruled out.

Some showers may linger into the nighttime hours across
the Big Bend but the severe threat will end with decreasing
instability. The upper level through will swing across the
southeast Saturday night with surface high pressure building in
for Sunday, allowing for dry conditions to return to the forecast.
Expect highs in the upper 60s to lower 70s with lows in the mid
40s to mid 50s.

.LONG TERM [Sunday Night Through Friday]...

Surface high pressure centered over the Apalachians will be in place
at the start of the long term. By Monday, as the surface ridge
shifts eastward and the winds come around to the east and eventually
the southeast, we'll see dewpoints across the area gradually begin
to increase. A low pressure system will push across the Plains on
Tuesday with an associated cold front moving into the southeast
Tuesday night. This will bring the return of showers and
thunderstorms to the region midweek with the potential for another
round of severe weather.

.MARINE...

A cold front will move into the region tonight and stall across the
area and slowly move east on Saturday. This will bring shower and
thunderstorm chances to the marine area through tomorrow. In
addition, winds and seas will increase and a Small Craft Advisory is
in effect today across portions of the western waters. Winds and
seas will remain elevated for much of the forecast period with Small
Craft conditions possible again early to mid week and another front
expected midweek.

.FIRE WEATHER...

Showers and storms will move across the area beginning late this
morning in southeast Alabama, then moving eastward through the
afternoon and evening. Breezy southerly winds are expected today.
With the easternmost areas not seeing storms until this evening, the
gusty winds and higher mixing heights will lead to high dispersions
today near I-75 and the Suwannee Valley. More showers and storms
will redevelop late tonight into Saturday in the Big Bend and south
central Georgia before finally clearing out Saturday night into
Sunday. Winds will veer out of the west on Saturday, then north of
Sunday. Min RH values will also bottom out in the low to mid 30s
Sunday afternoon behind the cold front.

.HYDROLOGY...

The Fenholloway River at Foley remains in minor flood this morning
and is expected to fall below flood stage over the next few days.

We remain in a more active period of weather with a front moving
into the region tonight, bringing showers and thunderstorms to
the region through tomorrow. This will bring widespread rainfall
amounts of 1-1.5 inches to the region with isolated higher amounts
possible. Minor issues, such as ponding of water on roadways, are
possible with the localized higher amounts, however, widespread
flooding is not anticipated.

Another front will impact the region midweek and rainfall amounts
of 1-3 inches are expected. This combined with the initial rainfall
could push a few river sites into action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   79  64  75  47  73 /  60  50  60  20   0
Panama City   73  61  70  49  71 /  70  50  40  10   0
Dothan        74  59  71  44  70 /  90  30  20   0   0
Albany        79  63  76  47  72 /  80  40  30  10   0
Valdosta      82  65  76  49  71 /  50  50  70  20   0
Cross City    83  65  78  53  75 /  20  30  50  30   0
Apalachicola  73  63  70  50  70 /  60  50  60  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 10 AM EDT /9 AM CDT/ this morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Dixie-Coastal
     Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
     Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
     Walton-South Walton-Washington.

     High Rip Current Risk through Saturday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Dense Fog Advisory until 10 AM EDT this morning for Baker-Ben
     Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.

AL...Dense Fog Advisory until 9 AM CDT this morning for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 10 PM CDT this evening for Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Apalachicola to Mexico Beach FL from
     20 to 60 NM-Waters from Mexico Beach to Okaloosa Walton
     County Line FL from 20 to 60 NM.

&&

NEAR TERM...Young
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Young
MARINE...Fieux
FIRE WEATHER...Young
HYDROLOGY...Fieux

In the hours before

Local storm report, Mar 18, 12:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
126 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      3 SSE LEE               31.45N 86.05W
03/18/2022                   COFFEE             AL   EMERGENCY MNGR

            EMERGENCY MANAGER HAS REPORTED THAT AL 125
            JUST NORTH OF COUNTY ROAD 239, NEAR
            WHITEWATER CHURCH IS FLOODED AT THIS TIME
            AND IS IMPASSABLE. TRAFFIC IS BEING
            REROUTED.

&&

KO
Local storm report, Mar 18, 12:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      3 SSW NEW BROCKTON      31.34N 85.94W
03/18/2022                   COFFEE             AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT COUNTY ROAD
            533 NEAR COUNTY ROAD 537, NEAR BETHANY
            CHURCH, IS FLOODED.

&&

KO
Local storm report, Mar 18, 12:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     1 N RICHBURG            31.41N 85.96W
03/18/2022                   COFFEE             AL   EMERGENCY MNGR

            TREE DOWN COUNTY ROAD 248.

&&
Local storm report, Mar 18, 12:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
136 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      KINSTON                 31.22N 86.16W
03/18/2022                   COFFEE             AL   EMERGENCY MNGR

            EMERGENCY MANGER HAS REPORTED FLOODING ON
            COUNTY ROAD 474 IN KINSTON.

&&

KO
Local storm report, Mar 18, 12:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
138 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     LOWRY MILL              31.54N 85.98W
03/18/2022                   COFFEE             AL   EMERGENCY MNGR

            TREE DOWN BLOCKING ROADWAY ON CR 215 NEAR
            VICTORIA CEMETERY.

&&

JM
Local storm report, Mar 18, 12:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLASH FLOOD      ENTERPRISE              31.31N 85.86W
03/18/2022                   COFFEE             AL   EMERGENCY MNGR

            EMERGENCY MANAGER HAS REPORTED STREET
            FLOODING ALONG COLLEGE STREET IN ENTERPRISE.

&&

KO

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:33 AM CDTDense Fog AdvisoryTAECoffee, Dale, Geneva, Henry, Houston7 hr
Mar 18, 10:25 AM CDTSevere Thunderstorm WarningTAECoffee95 min
Mar 18, 11:04 AM CDTSpecial Weather StatementTAEDale, Henry56 min
Mar 18, 11:15 AM CDTAreal Flood AdvisoryTAECoffee, Dale5 hr
Mar 18, 11:28 AM CDTFlash Flood WarningTAECoffee4 hr
Mar 18, 11:47 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston88 min
Mar 18, 12:16 PM CDTFlash Flood WarningTAEDale, Henry, Houston5 hr
Mar 18, 12:28 PM CDTSevere Thunderstorm WarningTAEGeneva, Henry, Houston62 min
Mar 18, 1:51 PM CDTSevere Thunderstorm WarningTAEGeneva54 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.